Poisons That Cause Lungs to Fill Up
Irritant gases—particularly phosgene, nitrogen oxides, sulfur oxides, halogens, ammonia, and hydrogen chloride—are the primary poisons that cause rapid pulmonary edema and severe bronchial secretions resulting in the lungs filling up. 1
Primary Causative Agents
Irritant Gases (Most Common)
These agents directly injure the respiratory tract through chemical irritation and inflammation, leading to:
- Bronchospasm and laryngeal edema 1
- Pulmonary injury with fluid accumulation 1
- Severe bronchial secretions 2
Specific irritant gases include:
- Phosgene: Causes refractory pulmonary edema and long-lasting respiratory depression, potentially leading to acute respiratory distress syndrome or death 3
- Nitrogen oxides, sulfur oxides, halogens: Provoke bronchospasm and pulmonary injury 1
- Ammonia and hydrogen chloride: Cause chemical irritation with airway inflammation 1
Nerve Agents (Organophosphates)
Nerve agents cause massive bronchorrhea (excessive bronchial secretions) and pulmonary edema through cholinergic overstimulation: 2
- Severe bronchial constriction with copious secretions filling airways 2
- Increased airway resistance and decreased lung compliance 2
- Noncardiogenic airway-pulmonary congestion-edema 2
Carbon Monoxide (in Fire Victims)
While CO primarily causes tissue hypoxia, chest X-ray can identify pulmonary edema or inhalation injury in fire victims, particularly when combined with irritant gas exposure 1
Less Common Causes
Agricultural/Industrial Chemicals
- Glyphosate-surfactant herbicides: Acute pulmonary edema is a rare but severe manifestation with case fatality rates of 3.2-29.3% 4
- Paraquat: Patients may be harmed by supplemental oxygen; target saturation should be 85-88% if hypoxemic 5
Pharmaceutical Agents
- Clozapine, ketoprofen, thiethylperazine: Can cause noncardiogenic pulmonary edema approximately 30 hours after overdose 6
- Naphazoline: Causes acute pulmonary edema through intense vasoconstriction elevating cardiac afterload 7
Solvents
- Ethylene glycol butyl ether: Causes noncardiogenic pulmonary edema with metabolic acidosis and shock 8
Critical Clinical Pitfalls
Do not rely on pulse oximetry alone in suspected toxic inhalation—it may be falsely normal or reassuring while severe lung injury progresses. 1
In fire victims with suspected CO poisoning who fail to improve with oxygen therapy (arterial pH <7.2, lactate >10 mmol/L despite ≥30 minutes of 100% oxygen), suspect coexisting cyanide poisoning, which also requires specific antidotal treatment. 1
Nerve agent casualties require immediate and repetitive airway suctioning, as excessive secretions can rapidly fill the lungs and dislodge endotracheal tubes. 2
Management Approach
For irritant gas exposure:
- Remove patient from exposure source immediately 1
- Administer 100% oxygen via non-rebreather mask 1
- Consider mechanical ventilation with pressure-controlled mode and PEEP for severe cases 2
- Use β-agonists (albuterol 2.5 mg nebulized) for severe bronchoconstriction 2
- Add ipratropium bromide and IV methylprednisolone (125 mg three times daily) for refractory cases 2
For nerve agent exposure with bronchorrhea:
- Secure airway with endotracheal intubation (nasal route preferred due to excessive secretions) 2
- Aggressive and repetitive airway suctioning 2
- Atropine to reduce secretions (though may not halt severe bronchoconstriction) 2
- β-agonists and ipratropium for bronchospasm 2
Exception for paraquat/bleomycin poisoning: Avoid oxygen unless patient is hypoxemic, as supplemental oxygen may worsen lung injury; target saturation 85-88%. 5